Alert archive / Pennsylvania / Flash Flood Warnings in 2005

Flash Flood Warning 14, NWS Pittsburgh, PA

June 30, 2005Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 30, 2005, 3:46 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2005, 3:46 PM EDT (19:46 UTC)
Expired
Jun 30, 2005, 6:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 18 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 4:00 PM EDTFLASH FLOODPittsburgh, PABASEMENTS FLOODED IN MT. OLIVER AND AT POINT PARK COLLEGE. HIGH WATER ON LOCAL ROADS.
Jun 30, 5:15 PM EDTFLASH FLOOD2 S Pittsburgh, PACREEK ALONG STREETS RUN ROAD IN HAYS IS OUT OF ITS BANKS.
Jun 30, 5:30 PM EDTFLASH FLOODBaldwin, PASTREETS RUN RD. FLOODED AND IS CLOSED FROM CITY LINE TO PROSPECT ST. BECKS RUN RD. AND BRENTWOOD ROADS FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.8 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2005-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2005-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 301952
FFWPBZ
PAC003-302245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
346 PM EDT THU JUN 30 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA

* UNTIL 645 PM EDT

* AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAINS OVER PARTS OF ALLEGHENY COUNTY.  THE HEAVIEST WAS 
  AROUND THE DOWNTOWN AREA OF PITTBURGH.  WATER WILL FLOOD ROADS IN  
  AND AROUND THE DOWNTOWN AREA.  OTHER FLOOD PRONE LOW SPOTS AND     
  BASEMENTS ARE ALSO AT RISK.  THE MOUNT OLIVER AND MOUNT WASHINTON  
  AREAS HAVE ALSO RECEIVED HEAVY RAIN.   

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4047 7986 4031 7997 4049 8026 4056 8019

$$
2 follow-up statements
000 
WGUS71 KPBZ 302049
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
442 PM EDT THU JUN 30 2005

PAC003-302245-
ALLEGHENY PA-
442 PM EDT THU JUN 30 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM EDT FOR ALLEGHENY
COUNTY...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
THE FIRST BATCH OF THUNDERSTORMS HAS MOVED OFF TO THE EAST, BUT 
ANOTHER LINE OF STRONG THUNDERSTORMS IS APPROACHING FROM EASTERN 
OHIO AND THE NORTHERN PANHANDLE OF WEST VIRGINIA.  THESE STORMS 
SHOULD MOVE INTO THE IMMEDIATE PITTSBURGH AREA BY 6 PM.  SOME ROAD 
AND BASEMENT FLOODING WAS REPORTED IN DOWNTOWN AND MOUNT OLIVER.  
THIS ADDITIONAL HEAVY RAIN MAY CAUSE MORE URBAN, STREET, AND 
BASEMENT FLOODING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DOWNTOWN 
PITTSBURGH, MOUNT OLIVER, STANTON HEIGHTS, HIGHLAND PARK, AND 
OVERBROOK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 4052 7985 4037 7987 4038 8008 4054 8008

$$
000 
WGUS71 KPBZ 302156
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
552 PM EDT THU JUN 30 2005

PAC003-302245-
ALLEGHENY PA-
552 PM EDT THU JUN 30 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM EDT FOR ALLEGHENY
COUNTY...

AT 551 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING IN 
THE BALDWIN AREA.  ANOTHER LINE OF THUNDERSTORMS WITH VERY HEAVY 
RAIN IS MOVING INTO THE IMMEDIATE PITTSBURGH AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DOWNTOWN 
PITTSBURGH, BALDWIN, BRENTWOOD, HAYS, RESERVE, MOUNT OLIVER, STANTON 
HEIGHTS, HIGHLAND PARK, BELLVUE, MILLVALE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4055 7978 4033 7985 4044 8018 4060 8012

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:02 PM EDT, 44 minutes earlier.

Area forecast discussion, Jun 30, 3:02 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
302 PM EDT THU JUN 30 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
LINE TSTMS ASSOCIATED WITH PERSISTANT MCS WILL MOVE ACROSS FORECAST
AREA DURING LATE AFTERNOON AND EVENING WITH POSSIBLE SEVERE
THUNDERSTORMS. EXPECT ACTIVITY TO DIMINISH OVERNIGHT.  COLD FRONT
APPROACHES AREA TOMORROW.  FRONT EXPECTED TO MOVE SLOWLY ACROSS CWA
TOMORROW WITH ASSOCIATED TSTMS.  LEE SIDE TROF DEVELOPS EAST OF
APPALACHIANS TOMORROW AND MAY TAKE SOME OF THE PUNCH OUT OF FRONT AS
IT MOVES ACROSS CWA TOMORROW.

TEMPS REMAIN QUITE WARM OVERNIGHT WITH LOWS IN THE UPPER 60S TO
LOWER 70S.

&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN EASTERN PORTION
OF FORECAST AREA FRIDAY EVENING AS COLD FRONT MOVES AWAY. HIGH
PRESSURE WILL MOVE EASTWARD ACROSS UPPER OHIO VALLEY REGION SATURDAY
AND SUNDAY...THEN OFF THE MID ATLANTIC COAST MONDAY. FORECAST WILL
BE DRY FOR THE INDEPENDENCE DAY WEEKEND.

NEXT CHANCE OF PRECIPITATION WILL BE FROM LATE TUESDAY THROUGH
THURSDAY AS COLD FRONT PUSHES SLOWLY SOUTHWARD THROUGH REGION.

&&

.AVIATION...
GENERALLY VFR CONDITIONS OUTSIDE OF TSTMS. FIRST LINE OF TSTMS MOVES
ACROSS REGION BY 8 PM THIS EVENING.  EXPECT SECOND ROUND OF
SHOWERS/THUNDERSTORMS TO MOVE INTO REGION AROUND 15Z FRIDAY AND MOVE
SLOWLY ACCROSS CWA WITH BRIEF IFR CEILINGS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 30, 9:27 AM EDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
927 AM EDT THU JUN 30 2005

OHZ039>041-048>050-057>059-068-069-PAZ007-013-020-WVZ001-002-010907-
BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-
GUERNSEY OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-LAWRENCE PA-
MERCER PA-MONROE OH-MUSKINGUM OH-NOBLE OH-TUSCARAWAS OH-
927 AM EDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...AND THE PANHANDLE OF NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING IN EAST CENTRAL OHIO...AND PORTIONS OF THE NORTHERN
WEST VIRGINIA PANHANDLE AND NORTHWEST PENNSYLVANIA. THE PRIMARY
THREAT IS FROM DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON. THE
MAIN SEVERE WEATHER THREAT FROM THE STORMS WILL BE DAMAGING WINDS
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

MDZ001-PAZ008-009-014>016-021>023-029>032-WVZ003-004-012-021>023-041-
010907-
ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-CLARION PA-FAYETTE PA-FOREST PA-
GARRETT MD-GREENE PA-INDIANA PA-JEFFERSON PA-MARION WV-MARSHALL WV-
MONONGALIA WV-OHIO WV-PRESTON WV-TUCKER WV-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
927 AM EDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...
PARTS OF NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SOME ISOLATED
THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO TONIGHT BUT THE
STORMS ARE EXPECTED TO STAY BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON. THE
MAIN SEVERE WEATHER THREAT FROM THE STORMS WILL BE DAMAGING WINDS
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 30, 12:46 PM EDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1246 PM EDT THU JUN 30 2005

OHZ039>041-048>050-057>059-068-069-PAZ007-013-020-WVZ001>004-302100-
BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-
GUERNSEY OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-LAWRENCE PA-
MARSHALL WV-MERCER PA-MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-
TUSCARAWAS OH-
1246 PM EDT THU JUN 30 2005

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM EDT THURSDAY
AFTERNOON
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

BEAVER           LAWRENCE         MERCER

IN WEST VIRGINIA...

BROOKE           HANCOCK          MARSHALL         OHIO

IN OHIO...

BELMONT          CARROLL          COLUMBIANA       COSHOCTON
GUERNSEY         HARRISON         JEFFERSON        MONROE
MUSKINGUM        NOBLE            TUSCARAWAS

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...
PRODUCING DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.

TO REPORT LARGE HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE CALL TOLL FREE. 1-877-633-6772.
Special weather statement, Jun 30, 2:30 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT THU JUN 30 2005

OHZ048-057-301915-
COSHOCTON OH-MUSKINGUM OH-
230 PM EDT THU JUN 30 2005

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COSHOCTON AND MUSKINGUM...

AT 228 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES
NORTHWEST OF NEW GUILFORD TO 15 MILES WEST OF EAST FULTONHAM....
MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ADAMSVILLE...BLISSFIELD...BLUE ROCK STATE PARK...BRIDGEVILLE...
  CANNELVILLE...CHANDLERSVILLE...CONESVILLE...COOPERDALE...
  COSHOCTON...DILLON STATE PARK...DRAKE...DUNCAN FALLS...EAST
  FULTONHAM...FERNCLIFF...HIGH HILL...LAYLAND...NELLIE...NEW
  CONCORD...NEW GUILFORD...NORWICH...OTSEGO...PHILO...RURALDALE...
  WARSAW...WEST LAFAYETTE AND ZANESVILLE

THESE THUNDERSTORMS MAY HAVE WIND GUSTS OVER 50 MPH AND HAIL THAT
MAY CAUSE DAMAGE. HEAVY RAIN CAN CAUSE PONDED ROADS. THERE IS ALSO
FREQUENT CLOUD TO GROUND LIGHTNING.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS
TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM
WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE
THE THUNDERSTORM APPROACHES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
THURSDAY AFTERNOON FOR OHIO AND THE PANHANDLE OF PENNSYLVANIA AND
WEST VIRGINIA.
Special weather statement, Jun 30, 3:35 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EDT THU JUN 30 2005

PAZ021-302028-
ALLEGHENY PA-
335 PM EDT THU JUN 30 2005

...STRONG THUNDERSTORMS MOVING THROUGH ALLEGHENY COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS MOVING THROUGH ALLEGHENY COUNTY. THE
THEY WERE MOVING TOWARD THE EAST AT AROUND 10 MILES AN HOUR.

YOU SHOULD EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THESE
STORMS, AS WELL AS 1 TO 2 INCHES OF RAIN IN LESS THAN ONE HOUR.  THIS
MAY CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 3:57 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence63 min
Jun 30, 4:01 PM EDTSevere Thunderstorm WarningPBZGreene59 min
Jun 30, 4:18 PM EDTSevere Thunderstorm WarningPBZMercer57 min
Jun 30, 4:42 PM EDTSevere Thunderstorm WarningPBZBeaver48 min
Jun 30, 5:03 PM EDTSevere Thunderstorm WarningPBZLawrence27 min
Jun 30, 5:12 PM EDTSevere Thunderstorm WarningPBZButler63 min
Jun 30, 5:15 PM EDTSevere Thunderstorm WarningPBZArmstrong60 min
Jun 30, 5:20 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington55 min
Jun 30, 5:25 PM EDTFlash Flood WarningPBZBeaver3 hr
Jun 30, 5:30 PM EDTSevere Thunderstorm WarningPBZVenango60 min
Jun 30, 6:13 PM EDTSevere Thunderstorm WarningPBZWashington32 min
Jun 30, 6:24 PM EDTFlash Flood WarningPBZWashington3 hr
Jun 30, 6:25 PM EDTFlash Flood WarningPBZVenango3 hr
Jun 30, 6:39 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland66 min
Jun 30, 6:50 PM EDTSevere Thunderstorm WarningPBZArmstrong40 min

Nearby

Flash Flood Warnings in Pennsylvania, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.